Alert archive / Nebraska / Red Flag Warnings in 2022
Red Flag Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Apr 21, 2022, 2:06 AM MDT for Goshen County, Laramie County, Wyoming; 8 counties in Nebraska. It took effect at Apr 22, 2022, 12:00 PM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 2022, 2:06 AM MDT (08:06 UTC)
- In effect from
- Apr 22, 2022, 12:00 PM MDT
- Expired
- Apr 22, 2022, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 7:53 PM MDT | NON-TSTM WND GST 67 | 2 E Torrington, WY | ASOS STATION KTOR TORRINGTON AIRPORT. |
| Apr 22, 8:00 PM MDT | NON-TSTM WND GST 64 | 2 Nnw Scottsbluff, NE | MESONET STATION NB055 SCOTTSBLUFF 2NW. |
| Apr 22, 8:00 PM MDT | NON-TSTM WND DMG | 2 N Minatare, NE | MANY POWERLINES AND A FEW LARGE TREES WERE DOWNED BY STRONG GRADIENT WINDS BEHIND A STRONG COLD FRONT. THIS OCCURRED ON STONEGATE RD.JUST NORTH OF MINATARE. |
| Apr 22, 8:00 PM MDT | NON-TSTM WND DMG | Scottsbluff, NE | SCOTTSBLUFF AIRPORT RECEIVED MAJOR STRUCTURAL DAMAGE TO THE ROOF. AIRPORT IS CURRENTLY CLOSED. STRUCTURE DAMAGE TO MULTIPLE SCHOOLS IN SCOTTSBLUFF. 3,350 PEOPLE WERE WITHOUT POWER AT THE PEAK OF THE STORM. SEVERAL LARGE TREES AND MANY POWER LINES DOWN ON THE N |
| Apr 22, 8:02 PM MDT | NON-TSTM WND GST 83 | 4 E Scottsbluff, NE | ASOS STATION KBFF SCOTTSBLUFF AIRPORT. PEAK GUST OF 83 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3108 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118 WWUS85 KCYS 210806 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 206 AM MDT Thu Apr 21 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... NEZ435>437-WYZ430-431-433-220000- /O.UPG.KCYS.FW.A.0007.220422T1800Z-220423T0100Z/ /O.NEW.KCYS.FW.W.0008.220422T1800Z-220423T0200Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- Laramie Foothills and High Plains-Laramie East High Plains- Goshen/Middle-Lower North Platte River Basin- 206 AM MDT Thu Apr 21 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon to 8 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND 437. * WIND...South to southwest 25 to 35 mph sustained with gusts to 45 mph. * HUMIDITY...Minimum 8 to 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
137 WWUS85 KCYS 211037 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 437 AM MDT Thu Apr 21 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... NEZ435>437-WYZ430-431-433-220000- /O.CON.KCYS.FW.W.0008.220422T1800Z-220423T0200Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- Laramie Foothills and High Plains-Laramie East High Plains- Goshen/Middle-Lower North Platte River Basin- 437 AM MDT Thu Apr 21 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... * AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND 437. * WIND...South to southwest 25 to 35 mph sustained with gusts of 40 to 50 mph. * HUMIDITY...Minimum 7 to 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
972 WWUS85 KCYS 212054 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 254 PM MDT Thu Apr 21 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... NEZ435>437-WYZ430-431-433-221100- /O.CON.KCYS.FW.W.0008.220422T1800Z-220423T0200Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- Laramie Foothills and High Plains-Laramie East High Plains- Goshen/Middle-Lower North Platte River Basin- 254 PM MDT Thu Apr 21 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... * AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND 437. * WIND...South to southwest 25 to 35 mph sustained with gusts of 45 to 55 mph. * HUMIDITY...Minimum 8 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
915 WWUS85 KCYS 220832 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 232 AM MDT Fri Apr 22 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... NEZ435>437-WYZ430-431-433-230000- /O.CON.KCYS.FW.W.0008.220422T1800Z-220423T0200Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- Laramie Foothills and High Plains-Laramie East High Plains- Goshen/Middle-Lower North Platte River Basin- 232 AM MDT Fri Apr 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... * AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND 437 covering much of the Nebraska Panhandle and portions of southeast Wyoming. * WIND...South to southwest 25 to 35 mph sustained with gusts of 40 to 50 mph. * HUMIDITY...Minimum 8 to 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MB
774 WWUS85 KCYS 222021 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 221 PM MDT Fri Apr 22 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TODAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... NEZ435>437-WYZ430-431-433-230200- /O.CON.KCYS.FW.W.0008.000000T0000Z-220423T0200Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- Laramie Foothills and High Plains-Laramie East High Plains- Goshen/Middle-Lower North Platte River Basin- 221 PM MDT Fri Apr 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, 433, 435, 436, AND 437... * AFFECTED AREA...Fire weather zones 430, 431, 433, 435, 436 AND 437 covering much of the Nebraska Panhandle and portions of southeast Wyoming. * WIND...South to southwest 25 to 35 mph sustained with gusts of 40 to 50 mph. * HUMIDITY...Minimum 8 to 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
502 WWUS85 KCYS 230148 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 748 PM MDT Fri Apr 22 2022 NEZ435>437-WYZ430-431-433-230300- /O.EXP.KCYS.FW.W.0008.000000T0000Z-220423T0200Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- Laramie Foothills and High Plains-Laramie East High Plains- Goshen/Middle-Lower North Platte River Basin- 748 PM MDT Fri Apr 22 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Although winds have continued to increase across the area behind a surface cold front, relative humidities have recovered this evening above 30 percent. Therefore, will allow the Red Flag Warning to expire on time. After a brief lull in the wind late tonight, winds will increase again early Saturday morning. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 20, 7:09 PM MDT, 6 hours 57 minutes earlier.
Area forecast discussion, Apr 20, 7:09 PM MDT, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
709 PM MDT Wed Apr 20 2022
.UPDATE...
Issued at 704 PM MDT Wed Apr 20 2022
Starting to see some decent nighttime humidity recovery and
decreased winds below Red Flag criteria. As a result, went ahead
and allowed the Red Flag Warnings to expire. Fire Weather Watch is
still in effect for Friday for strong winds and low humidity
across the eastern portion of the CWA.
&&
.SHORT TERM...(This evening through Friday)
Issued at 330 PM MDT Wed Apr 20 2022
Focus in the short term will be on fire weather conditions and
strong winds.
Currently...Cold front that moved through the area overnight now
across eastern Nebraska and central Kansas this afternoon. Getting
some pretty gusty west northwest winds behind the front. Very dry
humidity across the CWA. Red Flag Warnings are panning out nicely
this afternoon...with no changes planned. Cold front over central
Montana this afternoon that is moving south and could reach our
northern counties this evening.
Winds easing this evening. GFS showing winds turning easterly
across the Panhandle and eventually southeasterly across the
southeast Wyoming plains east of the Laramie Range overnight as
that boundary sags south.
Get a little respite in winds and fire weather activity Thursday
as afternoon humidity remains in the mid 20 percent east and low
to mid teens west. Fortunately...fuels are not reported ready out
west...so no fire weather concerns expected Thursday.
GFS showing a strong low pressure system moving into northern
California Thursday evening and eventually into Utah Friday
morning. Looks like a good fire weather event Friday with strong
south to southwest winds Friday afternoon. Getting some real low
afternoon humidity Friday across the Panhandle and southeast
Wyoming plains. Went with a Fire Weather Watch for Friday.
Getting widespread upper diffluence late Friday afternoon with
precipitation beginning to move into Carbon County towards 00Z.
.LONG TERM...(Friday night through Tuesday)
Issued at 320 AM MDT Wed Apr 20 2022
Scattered strong thunderstorms may continue early Friday night,
mainly across the northern Nebraska Panhandle. A cold front will
push through the area Friday night into early Saturday aiding the
transition from rain to snow across the CWA. Current GEFS members
show high certainty on the timing of the front dropping 700mb temps
below 0C by midnight. However, latest Euro was slightly slower with
the eastward progression of the front which could delay onset of
snowfall east of the Laramie Range until daybreak Saturday.
Accumulating snowfall with this front is expected west of the
Laramie Range where 1-3" is likely across lower elevations while the
Snowy and Sierra Madres could see upwards of a foot.
Heaviest precipitation with this system looks to remain farther
north over northeast Wyoming, but areas across Converse and Niobrara
Co in east-central Wyoming could still see a couple inches of
accumulation. NBM v4.1 probabilities of exceeding 4" of snow
accumulation Saturday range from 20-50% across Converse Co, with
higher amounts over the North Laramie Range where northeasterly flow
will support an upslope component with the wrap around moisture.
Additionally, strong northwest flow aloft will wrap around the back-
side of the passing shortwave. Did heavily blend in NBM 90th
percentile winds into the forecast for Saturday as 700mb flow
approaches the climatological 99th percentile for late April. In-
house probabilistic guidance is at least hinting at the potential
for elevated winds gusting over 50 mph for southeast Wyoming.
Sunday will be cool once again with lingering snow showers possible
in the Snowy and Sierra Madres. A trailing weak shortwave may aid
lift and upslope through the day, but accumulations should remain
light. Height rises headed into early next week should help for a
gradual warm up with primarily zonal flow aloft. 700mb temps will
climb just above 0C Tuesday, which will support slightly above normal
surface temperatures for late April, with highs in the upper 60s
and lower 70s.
&&
.AVIATION...(For the 00Z TAFS through Thursday afternoon)
Issued at 555 PM MDT Wed Apr 20 2022
Windy conditions will be the primary Aviation concern along with
some LLWS near KRWL and possibly KLAR later tonight. Otherwise,
mostly clear skies are forecast for tonight with winds becoming
light out of the south or southeast by 06z Thursday.
HAZARDS/WEATHER TRENDS: VFR conditions will continue tonight and
into Thursday. Winds will subside by 03z this evening, with diurnal
winds returning by 15z Thursday morning. Expect gusts of 30 to 40
knots for most terminals through Thursday afternoon.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Wed Apr 20 2022
Critical fire weather conditions this afternoon being observed
across the southern and central Nebraska Panhandle as well as
extreme southeast Wyoming. Red Flag Warnings remain in effect
through 7 PM today. A brief respite in the weather Thursday with
afternoon humidity in the 20-25 percent range. A strong low
pressure system approaches from the west Friday...that will cause
strong south to southwest winds through the day. Afternoon
humidity expected to be quite low Friday afternoon. A Fire Weather
Watch has been posted for much of the Nebraska Panhandle and
southeast Wyoming from Cheyenne to the Nebraska stateline. Front
moves through Friday night with increasing chances for wetting
rains and much cooler temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Friday afternoon through Friday evening
for WYZ430-431-433.
NE...Fire Weather Watch from Friday afternoon through Friday evening
for NEZ435>437.
&&
UPDATE...MRD
SHORT TERM...GCC
LONG TERM...MB
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Apr 20, 3:56 AM MDT, 22 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 356 AM MDT Wed Apr 20 2022 WYZ101>107-109>118-211000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 356 AM MDT Wed Apr 20 2022 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty west to northwest winds, low humidities and drier conditions will increase the fire danger over portions of southeast Wyoming this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Elevated fire weather conditions will be possible Friday afternoon over southeast Wyoming. Scattered thunderstorms may develop Friday afternoon and evening. Isolated strong thunderstorms capable of strong winds and hail will be possible over east central Wyoming. A potent Pacific storm system will bring much colder temperatures with rain and snow likely Friday night and Saturday. Several inches of snow will be possible over the North Laramie Range, Snowy and Sierra Madre Ranges. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ108-119-211000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Goshen County- East Laramie County- 356 AM MDT Wed Apr 20 2022 This hazardous weather outlook is for portions of the Nebraska Panhandle and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT The combination of gusty west to northwest winds, humidities as low as 15 percent and dry conditions will enhance the spread of any fires that develop this afternoon. A Red Flag Warning is in effect from noon until 7 PM this evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Near critical fire weather conditions will be possible Friday afternoon over the southern Panhandle. Isolated to scattered thunderstorms may develop late Friday afternoon and evening. A few thunderstorms capable of strong winds and hail will be possible over the northern Panhandle. A potent Pacific storm system will bring much colder temperatures with rain and snow likely Saturday. An inch of two of snow will be possible across the northern Panhandle, mainly along the Pine Ridge. .Spotter information statement... Spotter activation will not be required.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:51 PM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie | 23 hr |
| Apr 21, 3:13 PM MDT | Winter Storm Watch | CYS | Albany, Carbon, Converse, Niobrara, Platte | 12 hr |
Nearby
Red Flag Warnings in Nebraska, 2022Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.